Top Level Navigation

Recurrent episodes of skin angioedema and severe attacks of abdominal pain induced by oral contraceptives or hormone replacement therapy

PURPOSE: Recurrent angioedema, characterized by skin swelling, colicky attacks of abdominal pain, and life-threatening laryngeal edema, can be either hereditary or acquired. According to anecdotal reports, it may be associated with use of oral contraceptives and hormone replacement therapy. We investigated potential interactions between these medications and various types of recurrent angioedema in a large cohort of women.

METHODS: Women with recurrent angioedema (n = 516) underwent a thorough medical evaluation. They were then classified by type of angioedema, using standard criteria.

RESULTS: Of the 516 women, 228 (44%) had used oral contraceptives or hormone replacement therapy, including 103 (45%) with urticaria-related angioedema, 50 (22%) with idiopathic angioedema, 39 (17%) with hereditary angioedema type III, 32 (14%) with hereditary angioedema type I, and 4 (2%) with angioedema induced by angiotensin-converting enzyme inhibitors. Oral contraceptives or hormone replacement therapy led to angioedema attacks in 46 women (20%), including 20 (63%) of the women with hereditary angioedema type I, 24 (62%) of those with hereditary angioedema type III, and 2 (4%) of those with idiopathic angioedema. These 46 women included 26 in whom symptoms occurred for the first time after use of these medications and 20 in whom pre-existing recurrent angioedema worsened considerably.

CONCLUSION: Oral contraceptives or hormone replacement therapy can either induce or exacerbate symptoms of hereditary angioedema type I or type III, or idiopathic angioedema. However, many women with these diseases tolerate these medications without having any effects on their angioedema.

Mar;114(4):294-298

Available online at: http://www.amjmed.com/article/S0002-9343%2802%2901526-7/pdf (small fee)

Comments are closed.